Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 280, NWS State College, PA

August 30, 2007Bedford County, Blair County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 30, 2007, 4:49 PM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2007, 4:49 PM EDT (20:49 UTC)
Expired
Aug 30, 2007, 5:45 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Bedford County, PA, Blair County, PA

The radar

The State College radar (KCCX), 83 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 302049
SVRCTP
PAC009-013-302145-
/O.NEW.KCTP.SV.W.0280.070830T2049Z-070830T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHERN BLAIR COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 545 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HOLLIDAYSBURG TO BLUE KNOB
  STATE PARK...AND MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROYER AND ROARING SPRING AROUND 500 PM EDT...
  CLAYSBURG AROUND 505 PM EDT...
  QUEEN AROUND 510 PM EDT...
  OSTERBURG AND MARTINSBURG AROUND 520 PM EDT...
  MARTINSBURG AROUND 525 PM EDT...
  NEW ENTERPRISE AROUND 545 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... 
I-99 BETWEEN MILE MARKERS 4 AND 27. THIS WILL ALSO IMPACT THE 
FOLLOWING MAJOR ROADS...ROUTE 220.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4015 7869 4033 7863 4047 7834 4043 7816
      4036 7820 4030 7827 4025 7824 4010 7836
      4012 7871 4015 7871
TIME...MOT...LOC 2049Z 284DEG 9KT 4040 7832 4023 7862

$$

FORECASTER: RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:50 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 30, 3:50 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT THU AUG 30 2007

.SYNOPSIS...
A WEAK COLD FRONT MOVING THROUGH THE STATE IS TOUCHING OFF
SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL PENNSYLVANIA.
COOLER AIR BEHIND THE FRONT WITH COMFORTABLE HUMIDITY WILL
REPLACE OUR CURRENTLY HUMID AIRMASS FOR ALL OF THE UPCOMING LABOR
DAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SCATTERED STORMS HAVE FIRED IN WEAK CONVERGENCE AHEAD OF FRONTAL
BOUNDARY. SOME PULSING TO NEAR SEVERE LEVELS GIVEN MODERATE CAPE.
WITH RIBBON OF MODERATE PWATS ALONG FRONTAL ZONE WILL LIKELY HAVE
AN ACTIVE EVENING WITH SEVERAL HOURS OF MARGINAL STORMS TO
INTERROGATE ON RADAR.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
SHOWERS AND ANY THUNDERSTORMS SHOULD DWINDLE QUICKLY THIS EVENING
WITH LOSS OF LATE AUGUST HEATING. ANY BRIEF CLEARING
TONIGHT...ESPECIALLY IN THE NORTH...WILL MOST LIKELY LEAD TO MORE
STRATUS AND FOG ON FRIDAY MORNING. AFTER SUNRISE...WE SHOULD GET
THE VERY DRY AIR ALOFT TO MIX DOWN AND BRING A MOSTLY SUNNY
AFTERNOON. LEFT IN A LINGERING 30 POP FOR THE SERN COUNTIES FRI
MORNING...AS GFS AND RELATED RSM MEMBERS OF THE 21Z SREFS WANT TO
SLOW THE FRONT AS IT REACHES MD/DE. THIS SEEMS PLAUSIBLE...BUT DO
NOT WANT TO TOTALLY BUY OFF ON THAT JUST YET...AS THE DOME OF HIGH
PRESSURE MOVING IN FROM THE UPPER GREAT LAKES IS FAIRLY HEALTHY
FOR LATE AUGUST AT 1027-1028MB/HPA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A PERIOD OF DRY LATE-SUMMER WEATHER WILL BE IN STORE FOR FRIDAY
NIGHT ONWARD. SATURDAY WILL FEATURE CLEAR SKIES WITH TEMPERATURES
NEAR NORMAL. DEWPOINTS WILL DROP INTO THE 40S MAKING FOR A PLEASANT
WEEKEND. IT SHOULD BE A GOOD WEEKEND TO GET AT THOSE OUTDOOR
PROJECTS. DAILY MINIMUM AND MAXIMUM TEMPERATURES THROUGH THE PERIOD
ARE FORECAST TO BE WITHIN A FEW DEGREES OF SEASONAL NORMALS.

RETURN FLOW AROUND HIGH PRESSURE WILL BEGIN TO FUNNEL MOISTURE NORTH
INTO THE LOWER OHIO VALLEY LATER MONDAY. A WEAK COLD FRONT MAY
APPROACH PA FROM THE NORTH ON TUESDAY...BUT ANY WIDESPREAD SHOWER
ACTIVITY FOR THE CWA SHOULD HOLD OFF UNTIL AFTER THIS FORECAST
PERIOD.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDS WITH SCT MVFR CIGS THROUGH THIS EVENING AS SURFACE COLD
FRONT CROSSES CENTRAL PA WITH SCATTERED TSRA. SHEAR IS WEAK BUT
WIND GUSTS TO 40 KTS CAN BE ENCOUNTERED AT THE SFC WITH SOME OF
THE STRONGER PULSE STORMS THROUGH 00Z TONIGHT.

ANY CLEARING TONIGHT WILL YIELD ADDITIONAL FOG AND STRATUS SIMILAR
TO THE PAST FEW MORNING WITH MVFR AND LCL IFR VSBYS...DIMINISHING
BY 16Z FRI. REMAINDER OF THE PERIOD WILL FEATURE VFR CONDITIONS
AS HIGH PRESSURE BUILDS INTO THE REGION FOR THE WEEKEND. THE ONLY
EXCEPTION WILL BE SOME AREAS OF EARLY MORNING VALLEY FOG EACH DAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/GARTNER
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...DANGELO/GARTNER
AVIATION...DEVOIR
Hazardous weather outlook, Aug 30, 2:57 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 AM EDT THU AUG 30 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
257 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 30, 2:10 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT THU AUG 30 2007

PAZ037-301915-
TIOGA-
210 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
ADDISON TO 8 MILES WEST OF WELLSBORO...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAINFALL.

THESE STORMS WILL BE NEAR LEONARD HARRISON STATE PARK AROUND 215
PM...KEENEYVILLE AROUND 225 PM...WELLSBORO AROUND 230 PM...TIOGA
JUNCTION...LAWRENCEVILLE...TIOGA...MORRIS AROUND 245 PM...TIOGA
AROUND 250 PM AND MANSFIELD AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

FORECASTER: DEVOIR
Special weather statement, Aug 30, 4:13 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT THU AUG 30 2007

PAZ017-302115-
CLEARFIELD-
413 PM EDT THU AUG 30 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLEARFIELD COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DUBOIS...MOVING SOUTHEAST AT
5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN. WATER MAY POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GRAMPIAN AROUND 455 PM AND CURWENSVILLE
AROUND 515 PM...AND WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...I-80 BETWEEN MILE MARKERS 100 AND 108. THIS WILL ALSO
IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE 219...ROUTE 322.

FORECASTER: DEVOIR
Special weather statement, Aug 30, 4:21 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT THU AUG 30 2007

PAZ024-025-034-302100-
BEDFORD-BLAIR-CAMBRIA-
421 PM EDT THU AUG 30 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMBRIA...NORTHERN
BEDFORD AND SOUTHWESTERN BLAIR COUNTIES...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF PORTAGE...MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR NEWRY AROUND 450 PM AND SKI GAP AROUND 500
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 5 AND 25.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

FORECASTER: TYBURSKI
Special weather statement, Aug 30, 4:22 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT THU AUG 30 2007

PAZ018-019-026-027-302045-
HUNTINGDON-MIFFLIN-NORTHERN CENTRE-SOUTHERN CENTRE-
422 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL AFFECT MIFFLIN...NORTHEASTERN HUNTINGDON
AND SOUTHWESTERN CENTRE COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BELLEFONTE TO 10 MILES NORTHEAST OF TYRONE...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MILESBURG AROUND 430 PM...BELLEFONTE AROUND
435 PM...ZION AROUND 440 PM AND PINE GROVE MILLS AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 149 AND 162.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...
ROUTE 220...ALT ROUTE 220...ROUTE 322...ROUTE 322/22...ROUTE 522...
STATE ROAD 26...STATE ROAD 45.

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:33 PM EDTSevere Thunderstorm WarningCTPTioga57 min
Aug 30, 3:06 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
Aug 30, 3:16 PM EDTSevere Thunderstorm WarningCTPLycoming59 min
Aug 30, 3:32 PM EDTSevere Thunderstorm WarningCTPTioga28 min
Aug 30, 3:47 PM EDTFlash Flood WarningCTPTioga3 hr
Aug 30, 3:49 PM EDTSevere Thunderstorm WarningCTPClinton56 min
Aug 30, 4:15 PM EDTSevere Thunderstorm WarningCTPSullivan60 min
Aug 30, 5:08 PM EDTSevere Thunderstorm WarningCTPHuntingdon37 min
Aug 30, 5:18 PM EDTTornado WarningCTPBlair42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.